DOI: http://dx.doi.org/10.18203/2349-3933.ijam20184769

Efavirenz induced drug hypersensitivity reaction

Arkapal Bandyopadhyay, Rakesh Chandra Chaurasia, Rakesh Kumar Yadav, Sarika Palepu

Abstract


Efavirenz is the first line non-nucleoside reverse transcriptase inhibitor suggested by World Health Organization for newly diagnosed patients started on antiretroviral therapy. Dermatologic manifestations are the usual side effects associated with this drug. Authors hereby, present a case report of efavirenz induced drug hypersensitivity reported at a tertiary care hospital at Allahabad, Uttar Pradesh. The patient developed rashes and vomiting within a week of start of TLE regimen. Re-challenge test revealed confirmation of the adverse drug reaction by efavirenz. Change of the regimen was done for the patient following hospitalization for the event. This case report explains that strict pharmacovigilance is essential in the initial days of start of antiretroviral therapy. Further trials to improve the safety profile of the patients on ART are the need of the hour.


Keywords


Antiretroviral therapy, ART, Efavirenz, Hypersensitivity, HIV, Rash

Full Text:

PDF

References


Summary for first-line ART regimens for adults. World Health Organization. Available at: http://www.who.int/hiv/pub/guidelines/arv2013/art/artadults/en/. Accessed on 10 May 2018.

Rhode D, Vanker A. Human immunodeficiency virus and allergic disease. Current Allergy Clin Immunol. 2009 Nov 1;22(4):168-72.

Echenique IA, Rich JD. EFV/FTC/TDF-associated hepatotoxicity: a case report and review. AIDS Patient Care STDs. 2013 Sep 1;27(9):493-7.

Antiretrovirals for HIV: A compilation of facts and product information. Available at: http://apps.searo.who.int/pds_docs/B0455.pdf.

Yunihastuti E, Widhani A, Karjadi TH. Drug hypersensitivity in human immunodeficiency virus-infected patient: challenging diagnosis and management. Asia Pacific Allergy. 2014 Jan 1;4(1):54-67.

Carr A, Cooper DA. Adverse effects of antiretroviral therapy. Lancet. 2000 Oct 21;356(9239):1423-30.

Sharma A, Modi M, Sharma A, Marfatia YS. Cutaneous eruptions associated with nevirapine therapy in AIDS cases. Indian J Sexually Transmitted Dis AIDS. 2007 Jul 1;28(2):94.

Khalili H, Farasatinasab M, Hajiabdolbaghi M. Efavirenz severe hypersensitivity reaction: case report and rapid desensitization protocol development. Ann Pharmacotherapy. 2012 May;46(5):e12.

Bossi P, Colin D, Bricaire F, Caumes E. Hypersensitivity syndrome associated with efavirenz therapy. Clinical Infectious Dis. 2000 Jan 1;30(1):227-8.

Bossi P, Colin D, Bricaire F, Caumes E. Hypersensitivity syndrome associated with efavirenz therapy. Clin Infectious Dis. 2000 Jan 1;30(1):227-8.

Phillips EJ, Kuriakose B, Knowles SR. Efavirenz-induced skin eruption and successful desensitization. Ann Pharmacotherapy. 2002 Mar;36(3):430-2.

Vitezica ZG, Milpied B, Lonjou C, Borot N, Ledger TN, et al. HLA-DRB1* 01 associated with cutaneous hypersensitivity induced by nevirapine and efavirenz. AIDS. 2008 Feb 19;22(4):540-1.

Leung JM, O'Brien JG, Wong HK, Winslow DL. Efavirenz-induced hypersensitivity reaction manifesting in rash and hepatitis in a Latino male. Ann Pharmacotherapy. 2008 Mar;42(3):425-9.

Dieterich DT, Robinson PA, Love J, Stern JO. Drug-induced liver injury associated with the use of nonnucleoside reverse-transcriptase inhibitors. Clin Infectious Dis 2004 Mar 1;38(Supplement_2):S80-9.